Washington, 2017High Wind in Washington, November 14, 2017
November 14, 2017 · NWS SEW · 1 event in 1 county or zone
Brief high wind occurred on Lopez Island.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief high wind occurred on Lopez Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 14, 9:49 AM PST, 33 minutes earlier.
Area forecast discussion, Nov 14, 9:49 AM PST, 33 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
949 AM PST Tue Nov 14 2017
.SYNOPSIS...An cold front will move slowly across Western
Washington late today and tonight, bringing periods of heavy rain,
heavy mountain snow, and windy conditions. An upper trough will
follow the front later Wednesday through Thursday night, bringing
showery weather. Friday and possibly Saturday could be relatively
dry, but a transition to a wet and warmer pattern is likely
during the weekend.
&&
.SHORT TERM...Of most immediate concern has been the abundance of
rotating, supercell structure thunderstorms moving onto the
Central Coast. The contributing shortwave will pass by in the next
hour. Bulk shear drops a little bit for the mid-day period. By the
time bulk shear rises again later this afternoon, 850-700 mb
lapse rates will have flattened some, and the equilibrium level
will be lower. So potential for severe convection along the coast
should start to lower in an hour or two.
In the big picture, a deep cold-core upper low continues to spin
out around 50N 137W, directing active southwest flow aloft into
Western Washington. This evening, a cold front will slowly
approach the coast, providing the focus and lift for a band of
heavy rain to slowly move across the Olympic Peninsula this
evening, then across the Puget Sound Region during the late
evening and overnight hours. S-SW 850 mb winds of 60-75 knots this
evening will really enhance rainfall rates along windward
mountains slopes. 12-hour rain amounts approaching 3 inches are
forecast over the windward Olympics tonight, with 24-hour amounts
of 5 inches or more. See Hydro section for river impacts.
As for wind, southeast gradients will surge this evening in
advance of the front, leading to a bump-up in wind speeds, most
notably for our southeast wind-prone locales such as the coast and
areas north of Everett. A fairly long-duration Wind Advisory is
in effect for these areas until late tonight to advise of forecast
wind gusts near 50 mph. This would be significant on any day, but
it should be noted that these speeds are less than what was
observed yesterday.
Snow levels will be falling from about 3500-4000 feet today to
2500-3000 feet tonight. Considering forecast precip amounts, heavy
snow is expected in the mountains. Snow should peak in the
Olympics and North Cascades late tonight, then peak over the
Central Cascades on Wed morning.
The front will slip southeast of the forecast area later
Wednesday, with abundant post-frontal showers continuing through
Thursday night, owing to instability and cold air aloft under the
upper low/trough, and owing to continued onshore flow.
.LONG TERM...From Previous Discussion: A dirty upper ridge will
progress across the Pacific Northwest Friday and Friday night,
with generally light precipitation. There is great uncertainty in
the forecast for Saturday through Monday. Models agree vaguely
that a warmer southwesterly fetch of moisture will develop along
the west side of the upper ridge, but differ hugely on when it
will reach Western Washington, how much rain it will bring, and
how quickly it will shift across the area. In addition, the ECMWF
is showing poor run-to-run consistency, while the GFS trend has
been to delay the arrival of the rain. If the GFS has the right
idea, then Saturday will be a mainly dry day; if the latest ECMWF
run has the right idea, then Saturday will be a real soaker. One
thing we can say with fairly high confidence is that when this
precipitation arrives, the snow level will be up around 4000 to
5000 feet. McDonnal
&&
.AVIATION...A large upper level low and surface low centered
offshore will maintain strong and moist SW flow aloft over W WA
through 18Z Wednesday. An occluded front associated with the low
was just W of the WA coast at 17Z and will move very slowly inland
across W WA through tonight. The air mass is moist and unstable
over the coast and coastal waters and somewhat unstable over the
interior. The strong surface low will produce very windy
conditions throughout most of W WA through tonight.
CIGS ranged from MVFR to VFR across W WA this morning with the
lower CIGS mainly from western Puget Sound westward where showers
were more prevalent. The MVFR CIGS will become more widespread
over the interior as the showers spread east. Gusty surface winds
15 to 30 KT can be expected over much of the area.
KSEA...Showers were falling mainly to the W of KSEA at 17Z so CIGS
were still around BKN050. CIGS should lower at times to MVFR
around 3000 feet as showers come closer to the terminal. Surface
winds will remain south and should be in the 15g25kt range. Kam
&&
.MARINE...An occluded front just offshore will slowly approach
the coast through tonight then move inland Wednesday morning.
Gales are expected on the coast and north inland waters. The main
surface low will approach northern Vancouver Island Wednesday,
then move southeast over the WA coast by Thursday evening. A weak
ridge will cross the region on Friday. A strong front will slowly
approach the coast on Saturday. Kam
&&
.HYDROLOGY...Another enhancement of heavy rain is expected
tonight. 24-hour rainfall of 5 or more inches is expected over the
windward Olympics, and 2-3 inches over the North Cascades. This
will keep the Skokomish river above flood stage, and could
possibly boost it into the Moderate flood category tonight. Will
also be watching other rivers flowing off the Olympics such as the
Satsop and Dungeness. For the North Cascades, will be keeping an
eye on the Nooksack River.
Snow levels will fall on Wednesday morning, so that will lessen
the contribution of further runoff at that time.
Landslide indices are also creeping up and could become marginally
conducive for landslides during tonight's rain. Any particularly
intense burst of rainfall tonight could pose the first landslide
test of the rainy season. Haner
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning until noon PST Wednesday for Cascades of
Pierce and Lewis Counties-Cascades of Whatcom and Skagit
Counties.
Winter Weather Advisory until noon PST Wednesday for Cascades of
Snohomish and King Counties-Olympics.
Wind Advisory until 4 AM PST Wednesday for Admiralty Inlet Area-
San Juan County-Western Skagit County-Western Whatcom
County.
Wind Advisory until midnight PST tonight for Central Coast.
PZ...Small Craft Advisory for rough bar until 6 AM PST Wednesday for
Grays Harbor Bar.
Gale Warning until 4 AM PST Wednesday for Coastal Waters From
Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm.
Gale Warning until 8 PM PST this evening for Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville Out 10 Nm.
Gale Warning until 4 PM PST this afternoon for East Entrance
U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Small Craft Advisory until 4 AM PST Wednesday for Admiralty
Inlet-Central U.S. Waters Strait Of Juan De Fuca-Puget
Sound and Hood Canal-West Entrance U.S. Waters Strait Of
Juan De Fuca.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.htmlIn the hours before
Local storm report, Nov 14, 8:33 AM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
833 AM PST TUE NOV 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM NON-TSTM WND GST OCEAN SHORES 46.97N 124.15W
11/13/2017 M64 MPH GRAYS HARBOR WA STORM CHASER
MEASURED 64 MPH GUST ON THE BEACH AT OCEAN SHORES.
&&
LJOHNSONLocal storm report, Nov 14, 8:42 AM PST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
842 AM PST TUE NOV 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM NON-TSTM WND GST 4 SSE BALLARD 47.62N 122.35W
11/13/2017 M56 MPH King WA BROADCAST MEDIA
A 56 MPH GUST MEASURED AT ROOF LEVEL FROM KIRO TV STUDIO
&&
LJOHNSONSpecial weather statement, Nov 14, 8:53 AM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Seattle WA
853 AM PST TUE NOV 14 2017
WAZ512-517-141730-
Lower Chehalis Valley Area-Central Coast-
853 AM PST TUE NOV 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAYS HARBOR COUNTY
UNTIL 930 AM PST...
At 853 AM PST, Doppler radar was tracking a strong thunderstorm near
Westport, moving north at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
LAT...LON 4702 12417 4730 12405 4719 12362 4679 12392
4679 12410 4680 12410 4690 12413 4690 12409
4685 12406 4690 12405 4696 12383 4698 12399
4703 12403 4704 12413 4703 12415 4697 12414
4695 12410 4693 12417 4693 12418
TIME...MOT...LOC 1653Z 202DEG 40KT 4686 12404
HanerSpecial weather statement, Nov 14, 9:14 AM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Seattle WA
914 AM PST TUE NOV 14 2017
WAZ512-517-141745-
Lower Chehalis Valley Area-Central Coast-
914 AM PST TUE NOV 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAYS HARBOR COUNTY
UNTIL 945 AM PST...
At 913 AM PST, Doppler radar was tracking a strong thunderstorm over
Hoquiam, moving northeast at 55 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
LAT...LON 4726 12406 4716 12371 4691 12393 4691 12400
4693 12392 4697 12395 4698 12392 4698 12401
4703 12403 4704 12407
TIME...MOT...LOC 1713Z 234DEG 46KT 4697 12392
BuehnerSpecial weather statement, Nov 14, 9:23 AM PST, 59 minutes before
Special Weather Statement
National Weather Service Seattle WA
923 AM PST TUE NOV 14 2017
WAZ517-141800-
Central Coast-
923 AM PST TUE NOV 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAYS HARBOR COUNTY
UNTIL 1000 AM PST...
At 922 AM PST, Doppler radar was tracking a strong thunderstorm near
Copalis Beach, or 8 miles southwest of Moclips, moving northeast at
45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
LAT...LON 4735 12411 4721 12420 4722 12421 4730 12424
4730 12429 4732 12428 4736 12432 4740 12432
TIME...MOT...LOC 1722Z 228DEG 41KT 4711 12428
BuehnerSpecial weather statement, Nov 14, 9:55 AM PST, 27 minutes before
Special Weather Statement
National Weather Service Seattle WA
955 AM PST TUE NOV 14 2017
WAZ517-141830-
Central Coast-
955 AM PST TUE NOV 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAYS HARBOR COUNTY
UNTIL 1030 AM PST...
At 954 AM PST, Doppler radar was tracking a strong thunderstorm near
Ocean Shores, or 8 miles northwest of Westport, moving northeast at
45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
LAT...LON 4722 12405 4704 12417 4726 12422
TIME...MOT...LOC 1754Z 228DEG 41KT 4696 12425
Buehner
High Wind, San Juan
- When
- November 14, 10:22 AM PST to 12:22 PM PST
- Where
- San Juan forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.531, -123.025 (the zone’s center; the record gives no point)
Lopez Island had sustained wind of 44 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Arkansas, November 14 to 30, 201716 events
- Blizzard in Alaska, November 14, 20172 events
- Heavy Snow in Washington, November 14 to 15, 20172 events
- Drought in Texas, November 14 to 30, 20171 event
- Drought in Arkansas, November 14 to 30, 20171 event
- Winter Weather in Idaho, November 14, 2017$3,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723722.